Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 30, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 18, 2016, 5:50 PM CDT for Val Verde County, Texas. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2016, 5:50 PM CDT (22:50 UTC)
- Expired
- Mar 18, 2016, 7:15 PM CDT
- In force
- 85 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 111 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 4:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 10.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2117 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
288
WUUS54 KEWX 182250
SVREWX
TXC465-190015-
/O.NEW.KEWX.SV.W.0030.160318T2250Z-160319T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
550 PM CDT FRI MAR 18 2016
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...
* UNTIL 715 PM CDT
* AT 549 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES
SOUTHEAST OF PANDALE...OR 16 MILES NORTHEAST OF LANGTRY...MOVING
SOUTH AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COMSTOCK...JUNO...LOMA ALTA...SEMINOLE CANYON STATE PARK...SHUMLA...
DEVILS RIVER STATE NATURAL AREA AND BAKERS CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3005 10153 3022 10097 2986 10070 2980 10070
2961 10125 2963 10127 2960 10128 2959 10131
2965 10130 2966 10135 2965 10136 2970 10137
2971 10140 2973 10139 2975 10142 2977 10140
2975 10145
TIME...MOT...LOC 2249Z 341DEG 11KT 3001 10142
HAIL...1.75IN
WIND...60MPH
$$
LJH1 follow-up statement
041
WWUS54 KEWX 182352
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
652 PM CDT FRI MAR 18 2016
TXC465-190015-
/O.CON.KEWX.SV.W.0030.000000T0000Z-160319T0015Z/
VAL VERDE TX-
652 PM CDT FRI MAR 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL VAL VERDE COUNTY...
AT 652 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
COMSTOCK...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
COMSTOCK...SEMINOLE CANYON STATE PARK...SHUMLA AND DEVILS RIVER STATE
NATURAL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 2986 10147 3002 10087 2978 10079 2961 10125
2963 10127 2960 10128 2959 10131 2965 10130
2966 10135 2965 10136 2970 10137 2971 10140
2973 10139 2975 10142 2977 10140 2975 10145
TIME...MOT...LOC 2352Z 331DEG 20KT 2986 10113
HAIL...1.00IN
WIND...60MPH
$$
LJHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:21 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Mar 18, 3:21 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 321 PM CDT FRI MAR 18 2016 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... SHORT-RANGE MODEL TRENDS ACCELERATED THE COLD FRONT SPEED EARLIER TODAY...ONLY TO REACT TO DAYTIME MIXING/PRE-FRONTAL GRAVITY WAVE AND SLOW IT DOWN AGAIN IN MORE RECENT RUNS. THIS HAS RESULTED IN A MIGRATION WESTWARD OF THE EXPECTED STORM INITIATION AND THREAT FOR STORMS TO TAP INTO DEEP LAYER INSTABILITY/HIGHER CAPES. AS SUCH THE SPC IS MONITORING OUR HILL COUNTRY AND RIO GRANDE PLAINS COUNTIES FOR A POSSIBLE SVR THUNDERSTORM WATCH. A FEW ELEVATED CELLS WERE FORMING OVER THE HILL COUNTRY AT THE TIME OF THE AFD ISSUANCE. POPS WERE SHAVED BACK SLIGHTLY OVER EASTERN AND CENTRAL TX COUNTIES TONIGHT...BUT WOULD EXPECT THE SLIGHTLY DELAYED FROPA OVER SOUTHEASTERN COUNTIES TO STILL TRIGGER CONVECTION...MAINLY LATE THIS EVENING/LATE TONIGHT. BEST QPF AND ENVIRONMENT FOR SEVERE WEATHER IS FOR THE RIO GRANDE PLAINS COUNTIES...AND THE EARLY AFTERNOON HI-RES RUNS DEPICT A SMALL CLUSTER OF STORMS TRIGGERED BY THE SERANIAS DEL BURROS THAT COLLIDE WITH THE FRONT. LARGE HAIL AND DAMAGING WINDS REMAIN PRIMARY THREATS...AND THE BETTER SHEAR VALUES WILL BE MAINLY BOUNDARY-DEPENDENT. RAIN CHANCES ARE TRENDING DOWNWARD TOWARD THE END OF TONIGHT...AND CONSERVATIVE POPS ARE FORECAST SATURDAY MORNING AS JUST A FEW SHOWERS OVER SRN/SE COUNTIES. CLOUDS SHOULD CLEAR THE AREA BY MIDDAY A FAIRLY DEEP LAYER OF FRONTAL WINDS SHOULD MIX DOWN AND KEEP GUSTY CONDITIONS IN THE FORECAST THROUGH SATURDAY. WINDS RELAX SATURDAY NIGHT TO ALLOW FOR THE COOLEST AIR TEMPS SINCE AROUND MAR 4TH. NO FREEZES ARE ANTICIPATED AT THIS TIME...BUT AN ISOLATED FREEZE IN PROTECTED VALLEYS OF THE HILL COUNTRY COULD NOT BE RULED OUT. && .LONG TERM (SUNDAY THROUGH FRIDAY)... DRY AND STABLE AIR CONTINUES OVER THE AREA SUNDAY WITH LIGHT DAYTIME CAA LEADING TO ANOTHER COLD NIGHT IN THE 30S AND LOW 40S. SOUTH WINDS RETURN BY MIDDAY MONDAY AND PERSIST TO OPEN UP GULF MOISTURE INTO THE AREA BY TUESDAY MORNING. BY WEDNESDAY...MORNING CLOUDINESS RETURNS AND ANOTHER UPPER TROUGH IS IN POSITION TO BRING A CHANCE OF STORMS AND ANOTHER COLD FRONT WEDNESDAY NIGHT INTO THURSDAY. THIS TROUGH HAS TRENDED FASTER AND MORE POLAR IN NATURE THAN THE CURRENT SYSTEM MOVING THROUGH. THIS TREND USUALLY LEADS TO WEAKER STORM SYSTEMS AND NOT MUCH RAIN. POPS WERE SHIFTED FORWARD BY ABOUT 6-12 HOURS OVER PREVIOUS FORECASTS...WITH STABLE AND POST-FRONTAL CONDITIONS EXPECTED AGAIN BY THURSDAY EVENING. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 48 61 42 65 42 / 50 - 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 48 62 37 64 35 / 50 - 0 0 0 NEW BRAUNFELS MUNI AIRPORT 49 63 41 66 38 / 60 10 0 0 0 BURNET MUNI AIRPORT 44 60 39 61 37 / 40 - 0 0 0 DEL RIO INTL AIRPORT 52 62 45 66 44 / 50 10 0 0 0 GEORGETOWN MUNI AIRPORT 46 60 38 62 36 / 40 - 0 0 0 HONDO MUNI AIRPORT 48 64 40 67 38 / 60 10 0 0 0 SAN MARCOS MUNI AIRPORT 49 62 40 64 39 / 50 10 0 0 0 LA GRANGE - FAYETTE REGIONAL 52 61 43 65 39 / 50 20 0 0 0 SAN ANTONIO INTL AIRPORT 49 63 42 66 41 / 60 10 0 0 0 STINSON MUNI AIRPORT 50 64 44 67 42 / 60 20 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...TREADWAY SYNOPTIC/GRIDS...OAKS
Hazardous weather outlook, Mar 18, 4:38 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 438 AM CDT FRI MAR 18 2016 TXZ171>173-183>194-202>209-217>225-228-191100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 438 AM CDT FRI MAR 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH EARLY SATURDAY MORNING AS A STRONG COLD FRONT MOVES THROUGH THE REGION. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. THE STORMS MAY DEVELOP INTO A LINE AS THEY APPROACH THE INTERSTATE 35 CORRIDOR AND MOVE INTO THE COASTAL PLAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Mar 18, 5:07 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
507 PM CDT FRI MAR 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 4 W HUNT 30.07N 99.40W
03/18/2016 E1.75 INCH KERR TX PUBLIC
&&
EVENT NUMBER EWX1600059
SBSSpecial weather statement, Mar 18, 5:17 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
517 PM CDT FRI MAR 18 2016
TXZ185-186-182300-
REAL TX-KERR TX-
517 PM CDT FRI MAR 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KERR AND NORTHERN
REAL COUNTIES UNTIL 600 PM CDT...
AT 516 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF VANCE...OR 16 MILES EAST OF ROCKSPRINGS...MOVING
SOUTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRADE RANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL TEXAS.
LAT...LON 2983 9967 2993 10000 2996 10000 3008 9995
3008 9976 3009 9976 3009 9966
TIME...MOT...LOC 2216Z 294DEG 9KT 2998 9994
AATLocal storm report, Mar 18, 5:23 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 PM CDT FRI MAR 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 6 N MARBLE FALLS 30.66N 98.29W
03/18/2016 E1.00 INCH BURNET TX TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL
&&
EVENT NUMBER EWX1600060
SBSLocal storm report, Mar 18, 5:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 PM CDT FRI MAR 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL BURNET 30.76N 98.23W
03/18/2016 E1.00 INCH BURNET TX FIRE DEPT/RESCUE
&&
EVENT NUMBER EWX1600061
SBSLocal storm report, Mar 18, 5:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 PM CDT FRI MAR 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 3 NW MARBLE FALLS 30.61N 98.31W
03/18/2016 M1.00 INCH BURNET TX TRAINED SPOTTER
&&
EVENT NUMBER EWX1600062
SBSLocal storm report, Mar 18, 5:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
545 PM CDT FRI MAR 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST 4 NW MARBLE FALLS 30.62N 98.32W
03/18/2016 E60 MPH BURNET TX AMATEUR RADIO
HAD DIME SIZE HAIL AND STRAIGHT LINE WIND GUSTS
&&
EVENT NUMBER EWX1600063
SBSThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:13 PM CDT | Special Weather Statement | EWX | Kerr | 47 min |
| Mar 18, 4:20 PM CDT | Special Weather Statement | EWX | Real | 40 min |
| Mar 18, 4:38 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kendall, Kerr | 37 min |
| Mar 18, 4:42 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 48 min |
| Mar 18, 4:59 PM CDT | Areal Flood Advisory | EWX | Gillespie, Kerr, Real | 2 hr |
| Mar 18, 5:11 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Gillespie, Kendall, Kerr | 64 min |
| Mar 18, 5:17 PM CDT | Special Weather Statement | EWX | Real | 43 min |
| Mar 18, 5:17 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Llano, Travis | 58 min |
| Mar 18, 6:09 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Hays, Kendall | 66 min |
| Mar 18, 6:13 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Edwards, Kerr, Real | 62 min |
| Mar 18, 6:19 PM CDT | Flash Flood Warning | EWX | Edwards, Real | 3 hr |
| Mar 18, 6:42 PM CDT | Special Weather Statement | EWX | Kendall | 33 min |
| Mar 18, 6:42 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Llano, Travis | 48 min |
| Mar 18, 6:49 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Comal, Guadalupe, Hays | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.